Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 284, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 19, 2016, 1:22 PM CDT for Osborne County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 1:22 PM CDT (18:22 UTC)
- Expired
- Aug 19, 2016, 2:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 1:37 PM CDT | HAIL 0.88 | 6 S Alton, KS | IN ADDITION TO HAIL...UNOFFICIAL MEASUREMENT OF AT LEAST 1.5 INCHES OF RAIN IN THE PAST HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WUUS53 KGID 191822
SVRGID
KSC141-191915-
/O.NEW.KGID.SV.W.0284.160819T1822Z-160819T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
122 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 215 PM CDT
* AT 122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALTON...OR
30 MILES NORTH OF EMMERAM...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSBORNE AND ALTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3936 9905 3942 9904 3957 9887 3957 9871
3943 9857 3926 9893
TIME...MOT...LOC 1822Z 230DEG 13KT 3938 9894
HAIL...1.25IN
WIND...60MPH
$$
HEINLEIN1 follow-up statement
046
WWUS53 KGID 191850
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
150 PM CDT FRI AUG 19 2016
KSC141-191915-
/O.CON.KGID.SV.W.0284.000000T0000Z-160819T1915Z/
OSBORNE KS-
150 PM CDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN OSBORNE COUNTY...
AT 150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PORTIS...OR 32
MILES WEST OF BELOIT...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OSBORNE AND ALTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3936 9905 3942 9904 3957 9887 3957 9871
3943 9857 3926 9893
TIME...MOT...LOC 1850Z 232DEG 20KT 3950 9872
HAIL...1.25IN
WIND...60MPH
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:21 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 19, 12:21 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Hastings NE 1221 PM CDT FRI AUG 19 2016 .SHORT TERM...(Today and tonight) Issued at 314 AM CDT Fri Aug 19 2016 A cold front is making its way across the local area early this morning. Expect this front to continue to slowly track southeast through the afternoon hours, with shower and thunderstorm activity becoming likely across much of the local area during the late morning through afternoon hours. While most areas should see some precipitation today...confidence in waning on the potential of strong to severe thunderstorms with substantial rainfall...at least across the tri cities. While the 6Z run of the NAM still holds onto widespread significant precipitation later today...the timing of the front is obviously off as according to radar and the latest surface obs this front is currently already centered across the heart of the forecast area this morning. As a result...thinking is that the NAM is way overdone in its QPF and thunderstorm coverage forecast for today...with the more realistic solutions being the HRRR and RAP...which have much less coverage across the tri- cities...focusing the better chances for more significant precipitation to our south and east where the better instability resides. As a result...it is not surprising that the slight risk for today has shifted southeast overnight. Despite the decreasing confidence in the precipitation forecast for today, confidence has increased for cooler afternoon temps across most areas this afternoon as the front will be further southeast than originally thought. As a result...opted to decrease high temperatures severals degrees in most spots from the inherited forecast, while maintaining the high chances for precip as despite the less favorable location of the front, lower stratus and some thunderstorm activity can still be expected behind this front through the afternoon and evening hours as an approaching upper level shortwave will aid in tapping the elevated instability across the local area. This shortwave should clear the local area overnight...with partially clearing skies expected by the early morning hours Saturday. With these partially clearing skies and strong cold air advection behind the front...expect refreshing overnight low temperatures tonight, with most locations dropping into the lower to middle 50s. So in summary...still expect shower and thunderstorm activity across the region today, but confidence in significant rainfall totals and strong to severe thunderstorms has shifted southeastward...likely closer to the passing cold front which should be southeast of the tri cities by the afternoon hours. This more progressive placement of the front will result in a return to cooler than normal temperatures for this afternoon and overnight tonight. .LONG TERM...(Saturday through Thursday) Issued at 314 AM CDT Fri Aug 19 2016 Aloft: An anomalously deep trof (-3 SD) will be overhead at daybreak Sat. This trof will exit E of the region this weekend while the low currently over the Aleutians drops into SW Canada Sun. Heights will here on the Plains Sun-Mon from 576 to 588 with a ridge cresting overhead Mon. The Canada low will cont E thru the Srn Prairies... with a trof developing S into the Cntrl Plains Wed-Thu. Several vort maxima will meander thru the Desert SW Sun-Mon. One or more of these could eject onto the Plains Tue and Wed...ahead of the approaching Nrn trof. This could enhance tstm activity. Surface: Low pres will be over the Great Lakes Sat morning. The associated cool front moving thru this morning will be well E and S of the fcst area. Cool high pres will be over WY/CO. This high will gradually drift across the area Sat night and lodge over the Ern USA for much of the upcoming week. Meanwhile...cyclogenesis will occur over Alberta/Sask as early as Sun...but it isn't fcst to mature and begin moving E until Mon night. As it heads E across Srn Canada Tue- Wed...its cool front will surge S. Fropa should occur here Tue night into Wed morning followed by another Canadian high. Some daily details... Sat: The fcst area will be in the cool sector of the Great Lakes low. The day will start m/cloudy from the Tri-Cities N and E and p/cloudy W and S. Decreasing clouds from W-E thru the day...but still expect SCT stratocu to develop with the thermal trof overhead for much of the day. Unseasonably cool. The +10C 850 mb isotherm will be down to the Neb/KS border. Full sun suggests low-mid 70s. Wind: Confidence in the wind fcst is below average. GFS MOS has 12 kts at GRI in the morning. NAM MOS has 22 kts. That is a substantial diff. Overlaying the last 2 runs of the EC/GFS/NAM/GEM and the SREF mean show the diff in wind fcsts is due to uncertainty in the position of the low. This uncertainty is also in the 12Z/18 EC ensemble. Played the fcst conservatively. WPC noted in its 1249 am Model Diagnostic Disc that the 00Z NAM was much deeper and slower than the model consensus. Its 12Z/18 run was deep/slow as well. Sun: WAA. Dry with rebounding temps back into the 80s. Mon: Dry and warmer. Temps back to near normal (mid-upr 80s). Breezy SW winds probably G30 mph. Tue: Fcst has a 20-30% chance of tstms. Believe this is overdone. Daytime hrs are probably dry...but the chance at night is legit. Wed-Thu: Uncertainty. If one of the vort maxima coming out of the SW is timed right...it could hang up the front and enhance tstm chances along and N of it. But even the last 2 runs of the EC disagree on this. Stay tuned... && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday afternoon) Issued at 1217 PM CDT Fri Aug 19 2016 Primary concern for this TAF period lies in the next 6 hours, as an upper level disturbance sliding through the region brings continued thunderstorm chances to both terminal sites. Based on what EAR reported with the first batch of storms and looking upstream at obs, decided to insert a tempo mention of MVFR conditions at both sites for a couple of hours. Left as VCTS otherwise. Adjustments with time may be needed, will see how precipitation evolves. As far as this evening/tonight goes with the passage of the main upper trough, models continue to shy away from either site being affected by precipitation, so kept mention out, for now. Winds are expected to remain north-northwesterly through the period. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Kelley AVIATION...ADP
Hazardous weather outlook, Aug 19, 3:26 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 326 AM CDT FRI AUG 19 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 200830- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 326 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. AN INCREASING CHANCE FOR THUNDERSTORMS IS EXPECTED ACROSS THE LOCAL AREA TODAY...WITH THE BULK OF THIS THUNDERSTORM ACTIVITY EXPECTED BETWEEN 11 AM AND 9 PM ACROSS THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS LATER TODAY MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH QUARTER SIZE HAIL BEING THE PRIMARY CONCERNS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE AT VARYING TIMES AND LOCATIONS MONDAY NIGHT THROUGH THURSDAY. WHILE STRONG OR SEVERE STORMS CANNOT BE RULED OUT...AT THIS TIME THERE ARE NO IDENTIFIABLE ORGANIZED THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE DURING THE LATE AFTERNOON THROUGH EVENING HOURS TODAY. ANY REPORTS OF LARGE HAIL OR STRONG WINDS WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI/KELLEY
In the hours before
Special weather statement, Aug 19, 11:52 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1152 AM CDT FRI AUG 19 2016
KSZ005-191730-
PHILLIPS KS-
1152 AM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1230 PM CDT...
AT 1152 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LOGAN...OR 18 MILES NORTHEAST OF HILL CITY...MOVING NORTHEAST
AT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGAN...PRAIRIE VIEW...GLADE AND SPEED.
LAT...LON 3977 9963 3985 9957 3969 9929 3957 9944
3957 9963
TIME...MOT...LOC 1652Z 216DEG 12KT 3958 9962
HEINLEINSpecial weather statement, Aug 19, 12:26 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1226 PM CDT FRI AUG 19 2016
KSZ005-NEZ083-084-191815-
PHILLIPS KS-FRANKLIN NE-HARLAN NE-
1226 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...SOUTHWESTERN FRANKLIN
AND EASTERN HARLAN COUNTIES UNTIL 115 PM CDT...
AT 1225 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
NEAR WOODRUFF...OR 12 MILES NORTHWEST OF PHILLIPSBURG...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...ALMA...LOGAN...ORLEANS...REPUBLICAN CITY...
PRAIRIE VIEW...LONG ISLAND...NAPONEE...GLADE...HUNTLEY...SPEED...
WOODRUFF AND HARLAN COUNTY DAM.
LAT...LON 3957 9963 3981 9963 4032 9934 4020 9903
3957 9926
TIME...MOT...LOC 1725Z 207DEG 24KT 3991 9944
HEINLEINSpecial weather statement, Aug 19, 1:00 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 100 PM CDT FRI AUG 19 2016 KSZ005-006-NEZ084-191845- PHILLIPS KS-SMITH KS-FRANKLIN NE- 100 PM CDT FRI AUG 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS...NORTHERN SMITH AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 145 PM CDT... AT 1259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER AGRA...OR 12 MILES EAST OF PHILLIPSBURG...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SMITH CENTER...KENSINGTON...AGRA...KIRWIN...ATHOL AND BELLAIRE. LAT...LON 3961 9925 3997 9913 4010 9888 3983 9855 TIME...MOT...LOC 1759Z 242DEG 25KT 3977 9909 HEINLEIN
Local storm report, Aug 19, 1:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
110 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HEAVY RAIN 3 WSW SPEED 39.66N 99.47W
08/19/2016 M2.09 INCH PHILLIPS KS MESONET
TOTAL OVER PAST 70 MINUTES...PERSONAL WEATHER STATION
&&
PFANNKUCHSpecial weather statement, Aug 19, 1:20 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
120 PM CDT FRI AUG 19 2016
KSZ005-017-191900-
ROOKS KS-PHILLIPS KS-
120 PM CDT FRI AUG 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND SOUTHERN
PHILLIPS COUNTIES UNTIL 200 PM CDT...
AT 119 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF NICODEMUS...OR 18 MILES NORTHEAST OF HILL CITY...
MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...GLADE...SPEED AND WEBSTER STATE PARK.
LAT...LON 3935 9954 3941 9960 3944 9961 3945 9960
3957 9960 3957 9963 3958 9963 3984 9934
3957 9908
TIME...MOT...LOC 1819Z 232DEG 20KT 3947 9954
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:52 AM CDT | Special Weather Statement | GID | Phillips | 38 min |
| Aug 19, 12:26 PM CDT | Special Weather Statement | GID | Phillips | 49 min |
| Aug 19, 1:00 PM CDT | Special Weather Statement | GID | Smith | 45 min |
| Aug 19, 1:20 PM CDT | Special Weather Statement | GID | Phillips | 40 min |
| Aug 19, 1:24 PM CDT | Areal Flood Advisory | GID | Phillips | 4 hr |
| Aug 19, 1:54 PM CDT | Special Weather Statement | GID | Jewell | 51 min |
| Aug 19, 2:03 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 42 min |
| Aug 19, 2:07 PM CDT | Special Weather Statement | GID | Smith | 38 min |
| Aug 19, 2:30 PM CDT | Special Weather Statement | GID | Mitchell | 45 min |
| Aug 19, 2:45 PM CDT | Special Weather Statement | GID | Jewell, Mitchell | 45 min |
| Aug 19, 4:46 PM CDT | Areal Flood Advisory | GID | Mitchell | 14 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.